The Medicines and Healthcare products Regulatory Agency (MHRA) of the UK has approved the use of three vaccines to combat COVID-19 (SARS-CoV-2). There have been rare reports of thrombosis after vaccination with the AstraZeneca vaccine. We present three cases of vaccine-induced thrombotic thrombocytopenia (VITT) in one UK district general hospital following administration of this vaccine. Two of the patients had asymptomatic pulmonary emboli, while the other is the first known case of both renal vein thrombosis and pulmonary embolism.
Learning points: Vaccine-induced thrombotic thrombocytopenia (VITT) can be associated with unusual and multiple sites of thrombosis.Clinicians should have a low threshold for requesting anti-PF4 antibody tests and imaging (especially pulmonary imaging) in thrombocytopenic patients after administration of the AstraZeneca vaccine.We describe a localised cluster of VITT despite its rarity according to current statistics, highlighting the need for an efficient data collection system to ensure the incidence of VITT is accurately reported.
Keywords: Vaccine-induced thrombotic thrombocytopenia; pulmonary embolism; renal vein thrombosis.
© EFIM 2021.